Selective Serotonin Reuptake Inhibitors (SSRIs)
Selective serotonin reuptake inhibitors are the most popular antidepressants because the doses are relatively convenient and, for many people, the side effects are better tolerated than those of older antidepressants. They've been in use for about 20 years, so doctors have ample experience prescribing them.
SSRIs have a specific effect on the chemical messenger (neurotransmitter) called serotonin. By increasing this chemical’s availability, these drugs modify nerve pathways involved in regulating mood.
In general, no one SSRI is more effective than any other SSRI. There may, however, be variations in which drug is right for you. If the first one you try doesn’t help or if you cannot tolerate the side effects, try another SSRIs.
SSRIs are usually taken once per day in the morning. If your SSRI makes you feel sedated, take it in the evening, when the effects may help you get a good night's sleep. You may also want to take the does in the evening if experience stomach discomfort. Another way to reduce stomach distress is to take the medicine with food.
In most cases, it is best to start with a low dose and increase slowly. This helps limit side effects, especially the uncomfortable stimulation or edginess that can occur at the beginning of treatment. After a few days or a week, your doctor will increase the dose gradually until you notice improvement.
Sometimes you need the highest recommendeddose to get a therapeutic effect. This doesn't mean that your depression is more severe. It simply means your body absorbs and uses the drug differently than others. This probably has more to do with your digestive tract, kidneys and liver than with your brain.
You and your doctor may decide to discontinue a specific drug if you don't respond to a higher doses or if you begin to have uncomfortable side effects.
If you are prescribed a higher dose, however, it does not mean that your depression is more severe. It is simply a reflection of your metabolism. It may have more to do with your digestive tract, your kidneys and your liver than with your brain.
Although many people tolerate SSRIs without a problem, side effects do occur, including:
- Stomach upset
- Sleep disturbance
- Problems with sexual functioning
- Decreased sexual desire
- Delayed or absent orgasm
- Erectile difficulties
- Decreased vaginal lubrication
- Skin rashes
- Weight gain or weight loss
Some people experience a stimulating effect in the first few days of using an SSRI. This can be a positive experience or cause a nervous or restless feeling that some people find distressing. This experience may explain why a few people taking SSRIs get worse instead of getting better.
Any mental-health drug has the potential to make you feel uncomfortable. Report any changes in your feelings to your doctor immediately, no matter which drug you are taking.
Suicide Risk. All antidepressants (not just SSRIs) carry warnings about suicide. In October 2004, the Food and Drug Administration began requiring that manufacturers include a warning on package inserts for all antidepressants. The warning mentions the risk of suicidal thoughts, hostility and agitation in both children and adults.
After you start taking any antidepressant, there is a risk that you may feel worse rather than better. The danger is greatest in the first few weeks of treatment, so make sure you follow-up with your doctor. There is also a small risk for an increase in suicidal thinking and behavior. Fortunately, some research shows that the overall suicide rate decreases in people taking antidepressants. However, a small number of people using antidepressants encounter a lower mood, and feel more anxious, irritable, self-destructive or impulsive.
Drug Interactions. Drugs tend to interact with one another. SSRIs can increase the blood level or lengthen the effects of other drugs, including other antidepressants.
Never mix SSRIs with monoamine oxidase inhibitors (MAOIs). The combination can cause dangerous changes in vital signs, mental state and muscle control.
Discontinuation of SSRIs. YOu may develop symptoms if you suddenly stop taking an SSRI. This is particularly true of paroxetine (Paxil) and fluvoxamine (Luvox), which leave the body more quickly than other SSRIs. Suddenly stopping these drugs can cause dizziness and trouble with coordination. Other symptoms are headache, nausea, lethargy, tingling, electric-shock-like sensations, vivid dreams, flu-like symptoms, irritability, anxiety and lowered mood. When a change in mood occurs, it is difficult to differentiate symptoms caused by discontinuation from those that indicate a recurrence of depression.
In general, symptoms you experience when you stop taking an SSRI will peak within the first week and then fade away, though sometimes symptoms last for weeks. Fluoxetine (Prozac) is the least likely of all SSRIs to cause symptoms when it is stopped because it is eliminated from the body slowly. If you are having trouble stopping another SSRI, your doctor may recommend that you switch to fluoxetine and taper your dose.
antidepressants,drug,dose,ssri,depression,fluoxetine,ssri.,stomach,suicide,brain,digestive,liver,paroxetine,paxil,prozac,selective serotonin reuptake